Toxicology and antidotes: organophosphate delayed neuropathy: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Toxicology and antidotes: organophosphate delayed neuropathy

Sample item

A farmer recovered from organophosphate poisoning after atropine and pralidoxime. Two weeks later he has burning feet followed by symmetrical distal weakness with foot drop. There are no cholinergic features. Which mechanism most likely explains this?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Inhibition of neuropathy target esterase with distal axonal degeneration

Organophosphate-induced delayed polyneuropathy appears one to three weeks after exposure with a distal axonopathy caused by phosphorylation of neuropathy target esterase. It differs from the intermediate syndrome, which appears at 24 to 96 hours with proximal and respiratory weakness, and from the early cholinergic crisis.

Option by option

  • A. Downregulation of acetylcholine receptors at the endplate

    Endplate receptor changes are proposed for the intermediate syndrome, which causes proximal weakness within days.

  • B. Inhibition of neuropathy target esterase with distal axonal degeneration (correct)

    Correct. Neuropathy target esterase inhibition causes delayed distal axonal degeneration.

  • C. Persistent acetylcholinesterase inhibition at the neuromuscular junction

    Persistent cholinesterase inhibition causes the acute cholinergic crisis, with cholinergic signs absent here.

  • D. Atropine-induced toxicity to peripheral nerves

    Atropine acts at muscarinic receptors and does not cause axonal neuropathy.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is B, Inhibition of neuropathy target esterase with distal axonal degeneration. Organophosphate-induced delayed polyneuropathy appears one to three weeks after exposure with a distal axonopathy caused by phosphorylation of neuropathy target esterase.

Why is "Downregulation of acetylcholine receptors at the endplate" not the answer?

Endplate receptor changes are proposed for the intermediate syndrome, which causes proximal weakness within days.

Why is "Persistent acetylcholinesterase inhibition at the neuromuscular junct…" not the answer?

Persistent cholinesterase inhibition causes the acute cholinergic crisis, with cholinergic signs absent here.

Why is "Atropine-induced toxicity to peripheral nerves" not the answer?

Atropine acts at muscarinic receptors and does not cause axonal neuropathy.

What concept does this question test?

It tests Toxicology and antidotes: organophosphate delayed neuropathy in Pharmacology. It differs from the intermediate syndrome, which appears at 24 to 96 hours with proximal and respiratory weakness, and from the early cholinergic crisis.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology and antidotes: organophosphate delayed neuropathy?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.